Tardive Dyskensia Side Effects Linked to Thorazine, Similar Psychotropic Drugs: Study
The findings of a new study suggests side effects of Thorazine and similar psychotropic drugs may carry a high risk of causing involuntary muscle movements, known as tardive dyskensia, which may become permanent.
Ethiopian researchers warn that high doses of Thorazine and other chlorpromazine-based drugs are linked to a drug-induced tardive dyskinesia risk, according to a report published in the December issue of Dove Medical Press.
Tardive dyskinesia is a disorder that causes repetitive and involuntary movement, usually involving the lower face and limbs, and has been linked to the side effects of a number of different medications. Symptoms can include grimacing, chewing, smacking of lips, rapid eye movements and impaired finger movements. There is no known effective treatment for the disorder, and the abnormal movements can become permanent, persisting even after use of the drug has stopped.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
In this latest study, researchers conducted a cross-sectional study involving 410 subjects in Ethiopia with mental illness at a psychiatric clinic in Jimma University Medical Center, assessing which ones had tardive dyskinesia. The study was conducted from April 1 to June 5 in 2019.
According to the findings, more than 15% of cases were drug-induced and researchers determined that taking more than 600 mg doses of Thorazine was a major contributor. Other factors increasing the risks included being female, being between the ages of 30 and 44, having a major depressive disorder diagnosis, and taking anticholinergic drugs.
Researchers determined those taking more than 600mg of Thorazine and similar chlorpromazine drugs were 1.89 times more likely to develop tardive dyskinesia than those taking doses under 200mg.
The researchers found jaw movement and upper extremity movement were the most prevalent symptoms of tardive dyskinesia. In addition, they found that female patients were 3.7 times more likely to develop the condition than males, and patients with a major depressive disorder were more than twice as likely to develop drug-induced tardive dyskinesia than other subjects.
“The prevalence of drug-induced tardive dyskinesia in this study was high,” the researchers concluded. “Prescribing medications less than 600mg equivalent dose of chlorpromazine, giving attention for female patients, patients having a diagnosis of major depressive disorder, and reducing giving anticholinergic medications will be important measures for clinicians to reduce the occurrence of tardive dyskinesia.”
TrinaApril 30, 2023 at 1:44 pm
I have Tardive Dyskinesia myself and it terrible I lost my job I am on disability when I stopped taking the drug ABILIFY my td got worse and worse
SusanJanuary 3, 2022 at 10:19 am
My son was placed on Thorazine 4 months ago He shakes all the time hands and feet and doctors try minimizing the problem. It does not go away and it may be permanent. Can we sue?
HenryNovember 22, 2021 at 12:50 pm
I have been on this medication since 6 years old until now at 49. It has caused many problems for me.
JackieNovember 5, 2021 at 10:34 pm
I was on thorazine for at least 15 years on a dose of 1500 MG a day. . I stop taking this medication 21 years ago. I didn't at first noticed the movement. Till 3 years ago. I just thought people had always said cuz having ADHD. I just thought it was that. But I sat down and was watching old videos we had made each year at Christmas with my child growing up. Every year I noticed more and more movem[Show More]I was on thorazine for at least 15 years on a dose of 1500 MG a day. . I stop taking this medication 21 years ago. I didn't at first noticed the movement. Till 3 years ago. I just thought people had always said cuz having ADHD. I just thought it was that. But I sat down and was watching old videos we had made each year at Christmas with my child growing up. Every year I noticed more and more movement. I tried myself to look in a mirror and tried to focus on stopping it, but it cudnt.
"*" indicates required fields
More Top Stories
A ProPublica report reveals that Philips officials hid thousands of reports of problems with sound abatement foam used in millions of CPAP machines, failing to recall the devices for more than a decade after receiving the first complaints.
A Suboxone lawsuit claims the opioid addiction treatment's dental side effects can lead to severe tooth damage and decay.
The FDA is requiring new label warnings to alert patients and doctors to the risk of Ozempic intestinal blockage side effects.